Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 32, NWS Mobile, AL

July 16, 2022Okaloosa County, Florida

NWS Mobile, AL issued this flash flood warning at Jul 16, 2022, 6:49 AM CDT for Okaloosa County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 6:49 AM CDT (11:49 UTC)
Expired
Jul 16, 2022, 9:41 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WGUS54 KMOB 161149
FFWMOB
FLC091-161745-
/O.NEW.KMOB.FF.W.0032.220716T1149Z-220716T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
649 AM CDT Sat Jul 16 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  South Central Okaloosa County in northwestern Florida...

* Until 1245 PM CDT.

* At 649 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Walton Beach, Ocean City, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3042 8659 3039 8660 3038 8661 3040 8662
      3043 8665 3047 8661 3046 8659 3044 8657

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MM
1 follow-up statement
271 
WGUS74 KMOB 161441
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
941 AM CDT Sat Jul 16 2022

FLC091-161451-
/O.CAN.KMOB.FF.W.0032.000000T0000Z-220716T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okaloosa FL-
941 AM CDT Sat Jul 16 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL OKALOOSA 
COUNTY...

The heavy rain has ended. Please continue to heed any additional 
information from local officials.

LAT...LON 3042 8659 3039 8660 3038 8661 3040 8662
      3043 8665 3047 8661 3046 8659 3044 8657

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 6:24 AM CDT, 25 minutes earlier.

Area forecast discussion, Jul 16, 6:24 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
624 AM CDT Sat Jul 16 2022

.AVIATION...
12Z issuance...VFR conditions exist across southeastern MS into
southwestern AL with MVFR to IFR ceilings and visibility present
across portions of the FL panhandle and south-central AL owing to
fog and low stratus this morning. Expect any fog and low stratus
to lift over the next couple hours, bringing VFR conditions back
to all of the CWA through early afternoon. Scattered showers and
thunderstorms will develop this afternoon into evening and pose a
chance to reduce ceilings/visibility locally and strong, gusty
winds. MM/25

&&

.PREV DISCUSSION... /issued 339 AM CDT Sat Jul 16 2022/

NEAR TERM UPDATE /Now Through Sunday/...Aside from a few showers
and isolated storms offshore early this morning things remain calm
across the CWA. Anticipate this convection to continue to meander
into the early morning hours. Temperatures this morning have
bottomed out in the lower 70's for most locations with a low level
stratus deck and patches of fog managing to develop over south-
central AL. Anticipate this stratus/fog to lift and dissipate after
daybreak. In terms of synoptics for the rest of today into Sunday,
an upper level ridge remains over the southwestern CONUS and another
upper level ridge present over the western Atlantic helping to keep
the region in weak flow aloft. The western ridge will gradually
build east across the forecast area into Sunday.

A weak surface boundary will drop south across our area through
Sunday, possibly dropping all the way down to the coast. This
boundary will be a focus for more showers and storms across the
region, but at the same time it will usher in some slightly drier
air into our area. Moisture will lower somewhat into the day today,
especially across northern portions of the forecast area. PWATs
decrease to around 1.3-1.5 inches over inland areas, but linger
between 1.5-1.7 inches down along the coast through through Sunday.
As such, we can still expect a diurnal round of showers and
thunderstorms both today and Sunday, but coverages should be less
than what we have been experiencing the past several days. Primarily
looking at chance PoPs in the 30 to 40 percent range across the area
(especially the southern 2/3rds of the forecast area) today, and
then about a 30 percent chance southern areas and 20 percent chance
northern areas on Sunday. Though less widespread, the storms could
produce brief heavy rainfall and localized flooding, as well as a
few strong wind gusts as well.

High temperatures will be slightly warmer today, mainly in the lower
90s inland and the upper 80s near the coast. Lows tonight should be
in the lower 70s inland and middle to upper 70s near and along the
coast. Highs on Sunday will be similar, generally around 90s degrees
across most of the area. A low risk of rip currents remains
throughout the weekend into early next week. /12 MM/25

SHORT TERM /Sunday night Through Monday night/...An upper trof
over the interior eastern states and an upper level weakness over
the northern Gulf coast region evolve into a positively tilted
trof extending from the lower Mississippi River valley to the
northeast states through the period. A surface ridge extending
from the western Atlantic to across the central Gulf strengthens a
bit meanwhile and promotes a moist southerly to southwesterly flow
over the forecast area. Precipitable water values typically range
from 1.5-2.0 inches, and a diurnal convective cycle is expected
during the period with scattered showers and storms developing
through the day on Monday with daytime heating and the sea breeze.
May see a few lingering showers/storms each night, but coverage
doesn't look sufficient to warrant pops. Lows range from the lower
70s inland to the mid/upper 70s at the coast. Highs on Monday
range from around 90 at the coast to the lower 90s elsewhere. A
low rip current risk is expected through the period. /29

EXTENDED TERM /Tuesday Through Friday/...A modest upper trof
stretching from the extreme northeast states to the lower
Mississippi River valley breaks down to an upper level weakness
over the southeast states through Wednesday. Another upper trof
meanwhile advances from the northern Plains to the Great Lakes
region, then amplifies over the eastern states on Thursday. This
appears to partially absorb the upper level weakness over the
region before the upper trof begins to lift away from the eastern
states on Friday, allowing for upper ridging to build across the
southeast states. A surface low associated with the upper trof
passes well north of the region and brings a weak trailing cold
front into the interior southeast states on Thursday, but
otherwise a surface ridge remains in place over the
northern/central Gulf with a moist southerly flow continuing over
the forecast area. Deep layer moisture improves a bit over the
area through Thursday, with precipitable water values of 1.5-2.0
inches trending to 1.75-2.0 inches, though a bit drier air may
develop Friday due to subsidence effects with the upper ridge
building over the region. Expect a diurnal convective cycle to
continue through the period with the sea breeze and daytime
heating leading to isolated to scattered convective coverage
Tuesday and Wednesday, then scattered coverage for the entire area
on Thursday with the improving deep layer moisture. Have opted to
continue with chance to good chance pops for Friday, although
there is the potential for the convective coverage to be more
limited depending on how pronounced subsidence effects may become
with the upper ridging building over the region. /29

MARINE...Light and variable winds will occur through late morning
today as a weak frontal boundary moves southward over the Gulf. A
light onshore flow will then prevail this afternoon through
Wednesday, becoming moderate at times around the middle of next
week with seas building to 3 feet. Scattered thunderstorms remain
possible each day. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:52 AM CDTAreal Flood AdvisoryMOBOkaloosa119 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.